Stopping ADHD Medications: Withdrawal Symptoms

Eileen Bailey Health Guide
  • There are many different reasons you may decide to stop taking ADHD medications or determine that you want to have your child take a "medication break." Some of the reasons people stop taking ADHD medications:

    • You want to try controlling symptoms through alternative methods
    • You want to know if you still need medications
    • You have developed a medical condition and the medication will interfere with treatment
    • You are, or want to become, pregnant
    • You don't want to take medication for the rest of your life 
    • You are a teen and want to stop taking medication


    Whatever the reason, should you decide to stop the medication, either short-term or long-term, there are some things you should be aware of.

    Add This Infographic to Your Website or Blog With This Code:


    Withdrawal Symptoms

    While most people are able to stop their medication without feeling any withdrawal symptoms, some people do experience symptoms. The main symptoms you may feel are:

    • Irritability
    • Fatigue
    • Depression
    • Headache
    • Unusual behavior (Ritalin, Concerta and other methylphenidate based medications)
    • Changes in heart rhythm (Adderall and other amphertamine based medications) 


    These withdrawal symptoms are normally not severe and not life-threatening but can be uncomfortable and can, temporarily, interfere with your daily activities. Slowly reducing the amount of medication you are taking can help cut down on withdrawal symptoms.

    What to Do When You Want to Stop Medication

    The first thing you should do is talk with your doctor. Discuss the reasons you want to stop taking the medication. Although no studies have shown it is dangerous to stop medication, you want to let your doctor know about your decision and your reasoning. It is important that your medical information be kept up to date and that includes your current medications. If you are no longer taking medications, that should be noted in your file as well.

    Your doctor may suggest tapering off the medication. For example, he may want to cut your dose in half for a week or two instead of suddenly stopping the medication. This helps to reduce the chances of having withdrawal symptoms. This also helps you to understand what may happen when you stop the medication completely. When you take a half a dose, do your ADHD symptoms suddenly become out of control? Maybe you were on the correct dose and need to re-evaluate stopping the medication. Are you still able to control your symptoms, even with a lower dose? Maybe you need to reduce the dose instead of stopping completely. Paying attention to your ADHD symptoms as your dose of medication is decreased can help you decide what to do from that point forward. During this process, stay in close touch with your doctor so he understands how you are feeling.

    Have a Plan in Place

    Because ADHD is a lifelong condition, chances are, when you stop your medication, you will see your ADHD symptoms resurfacing. Before stopping the medication, have a plan for managing your symptoms. Working with an ADHD coach can be very helpful. In a previous post, I explained how an ADHD coach works with you, " The coach works with the client by assisting them in creating systems that will work for their situation.  They will educate clients on ADHD and guide them in seeking out how they can improve their daily lives.  A coach does not make plans for the client, but rather provides guidance and structure to help individuals make their own choices." Therapists can also help with setting systems in place and managing any ADHD symptoms.


  • Exercise has been found to help reduce symptoms of ADHD, so if you haven't already begun a daily exercise program, now is a good time to start. Using behavioral strategies to help manage symptoms of inattention, hyperactivity or impulsiveness can help as well.

    Add This Infographic to Your Website or Blog With This Code:



    References:

    "Adderall Withdrawal," Reviewed by Kristi Monson, PharmD, Updated 2007, Feb 1, Emedtv.com

    "Concerta Withdrawal: An Introduction," Reviewed by Kristi Monson, PharmD, Updated 2007, March 3, Emedtv.com

    "Mental Health Medications," Revised 2008, Staff Writer, National Institutes of Health

Published On: August 08, 2011